Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 139, NWS Morristown, TN

December 6, 2021Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 6, 2021, 8:25 AM EST for Morgan County, Scott County, Tennessee. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 6, 2021, 8:25 AM EST (13:25 UTC)
Expired
Dec 6, 2021, 9:15 AM EST
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 6, 8:55 AM ESTTSTM WND DMG4 Ese Big South Fork Na, TNSEVERAL TREES DOWN.
Dec 6, 9:18 AM ESTTSTM WND DMG4 S Slick Rock, TNTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 509 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
600 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS54 KMRX 061325
SVRMRX
TNC129-151-061415-
/O.NEW.KMRX.SV.W.0139.211206T1325Z-211206T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
825 AM EST Mon Dec 6 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Morgan County in east Tennessee...
  Scott County in east Tennessee...

* Until 915 AM EST.

* At 824 AM EST, severe thunderstorms were located along a line
  extending from near Mount Pisgah to near Jamestown to Monterey,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oneida, Wartburg, Huntsville, Helenwood, Winfield, Sunbright,
  Oakdale, Rugby, High Point and Smokey Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 8426 3651 8426 3651 8433 3646 8435
      3639 8431 3638 8431 3639 8433 3628 8433
      3615 8445 3611 8441 3593 8463 3595 8470
      3609 8480 3616 8491 3620 8491 3629 8487
      3630 8480 3637 8472 3640 8466 3660 8478
TIME...MOT...LOC 1324Z 274DEG 40KT 3662 8485 3639 8496 3616 8528 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Diegan
2 follow-up statements
912 
WWUS54 KMRX 061401
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
901 AM EST Mon Dec 6 2021

TNC129-151-061415-
/O.CON.KMRX.SV.W.0139.000000T0000Z-211206T1415Z/
Morgan TN-Scott TN-
901 AM EST Mon Dec 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM EST
FOR MORGAN AND SCOTT COUNTIES...

At 901 AM EST, severe thunderstorms were located along a line
extending from near Hollyhill to near Huntsville to 10 miles
northeast of Fairfield Glade, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oneida, Wartburg, Huntsville, Helenwood, Winfield, Sunbright,
Oakdale, Smokey Junction, Pine Orchard and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 8426 3651 8426 3651 8433 3646 8435
      3639 8431 3638 8431 3639 8433 3628 8433
      3615 8445 3611 8441 3593 8463 3595 8470
      3609 8480 3612 8485 3622 8474 3630 8462
      3659 8446
TIME...MOT...LOC 1401Z 270DEG 40KT 3659 8435 3636 8446 3614 8478 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Diegan
896 
WWUS54 KMRX 061411
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
911 AM EST Mon Dec 6 2021

TNC129-151-061421-
/O.EXP.KMRX.SV.W.0139.000000T0000Z-211206T1415Z/
Morgan TN-Scott TN-
911 AM EST Mon Dec 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN AND SCOTT COUNTIES WILL
EXPIRE AT 915 AM EST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3659 8426 3651 8426 3651 8433 3646 8435
      3639 8431 3638 8431 3639 8433 3628 8433
      3615 8445 3611 8441 3593 8463 3595 8470
      3609 8480 3612 8485 3622 8474 3630 8462
      3659 8446
TIME...MOT...LOC 1411Z 274DEG 40KT 3659 8428 3636 8439 3614 8471 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 6:21 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 6, 6:21 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
621 AM EST Mon Dec 6 2021

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...(Today and Tonight)...

Key Messages:

1. Windy today ahead of a cold front with likely rain across the
entire area. Thunder chances remain low with limited instability.

2. Colder tonight behind the cold front with temperatures near or
slightly below normal.

Discussion:

Satellite WV imagery and sounding data shows a strong shortwave
across the mid-Mississippi Valley this morning with a 150 kt SW-
NE oriented upper jet across the Ohio Valley and Great Lakes. A
strong surface low is present across the Great Lakes with a
trailing cold front through the Tennessee Valley. This system will
move quickly eastward today with rain increasing across the area
this morning. Ahead of the front, a strong 50 kt LLJ is present
which will create strong winds across the higher elevations today.
Observations across the mountains already indicate advisory level
peak winds this morning, so will issue a Wind Advisory through
the early afternoon hours for locations generally near or above
4000 feet.

Instability is very low today with CAMs showing MLCAPE less than
200 J/Kg at its max. Strong winds aloft may mix down to the
surface and result in some gusty winds with a few downed trees or
power lines across the region, but severe weather is not
expected. In fact, with overall instability this low, it will be
difficult to get much in the way of thunder from convective
activity today. Moisture will be on the increase ahead of the cold
front with the HREF showing PW values around 1.2 inch today which
is above the 90th percentile. Some heavier rain rates will be
possible at times, but the quick eastward movement of convective
activity is expected to limit overall storm total rainfall totals
to less than one inch for most locations. With us being in the
warm sector this morning through the early afternoon, max
temperatures will remain well above normal.

Cold front moves east later this afternoon with drier air and
clearing arriving from the west this evening. Dry weather is
expected tonight with a clearing sky and minimum temperatures back
near or slightly below seasonal normals.

JB

.LONG TERM...(Tuesday through Sunday)...

Key Messages:

1. Light sprinkles/flurries are possible Tuesday night/Wednesday
morning with light snow showers in southwest Virginia and the east
Tennessee mountains. Light snow accumulations are possible in these
areas, a few tenths of an inch.

2.A dynamic system is expected to bring widespread rainfall to the
entire area by next weekend. Details remain uncertain, but locally
heavy rainfall and/or possibly organized convection are potential
impacts.

Tuesday through through Thursday:

We start the forecast with a dry airmass in place behind a departed
cold front. Plenty of sun Tuesday but with daytime highs around 20
degrees colder than Monday. Tuesday night, reamplification of the
existing longwave trough occurs as another shortwave rolls
through. The challenging aspect of the Tuesday night/Wednesday
morning forecast is how much moisture will be available? Models
show varying solutions so forecast uncertainty remains on the high
side. The moisture associated with the new shortwave is lacking,
the key will be how much moisture can spread in from the south.
The GFS shows the old frontal boundary to our south lifting back
further north compared to the NAM. This means some moisture along
the front may get pulled northward into the area as the trough
reamplifies and swings through. The NAM and ECMWF keep the bulk of
the moisture that is associated with the front well south and
east of our area. Even if the GFS is correct, we aren't talking
about a lot of moisture here. The resultant forecast difference in
the solutions is relatively minor. In scenario A (NAM/ECMWF) we
see a few light sprinkles/flurries late Tuesday night/Wednesday
morning as the shortwave passes through. Scenario B (GFS),
additional moisture spreads in from the south and we see some snow
showers from the central TN Valley and northward. Minor snow
accumulations of a few tenths of an inch may be possible across
extreme northeast TN, southwest VA and the east TN Mountains. No
accumulation in the central TN Valley. Up to half an inch may be
possible across areas such as High Knob in Wise County, VA.

The trough pulls east of the area through the day on Wednesday with
clearing conditions from east to west. High pressure builds in
behind the trough and keeps us mostly dry through Thursday with
gradually warming temperatures.

Thursday night through Saturday:

Another weak shortwave moves through the Great Lakes Thursday
night/Friday which will bring us another shot of precip. POPs will
remain slight chance/chance though as not a lot of moisture will be
in place. Then, on Friday, a deep longwave trough begins traversing
across the Rockies while high pressure is setting up across Bermuda.
As the trough pushes east it becomes further amplified due to the
Bermuda high. This results in a tightening pressure gradient and
increasing southwest flow across the majority of the eastern United
States. The trough axis and associated cold front look to pass
through our area at some point on Saturday. Models still show this
system having strong upper dynamics with a 120kt upper jet rotating
thorugh the trough base. Down in the lower levels, southwest flow of
50kts is in place at 850mb. With strong forcing and plenty of
moisture, we could see some locally heavy rainfall with this system
but it will be short-lived as the front is progressive and blasts
out of our area pretty quick. Depending on the timing of the front,
thunderstorms are also a possibilty but it's too far out to go into
much detail as models show very limited instability as of now.
Likely POPs in place as of now from Friday night through Saturday
night.

SR

&&

.AVIATION...
12Z TAF DISCUSSION.

Poor flight weather for the first half of the period as a cold
front moves east across the region with rain and MVFR cigs at all
sites. With some limited instability, mentioned VCTS at CHA late
this morning through the early afternoon. Some brief IFR cigs and
vis will be possible within heavier precip today. In addition,
breezy conditions are expected today with some LLWS forecast at
TYS and TRI this morning. Late today, drier air begins to arrive
with improving cigs and flight conditions this evening and tonight
with VFR conditions at all sites by the end of the TAF period.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  32  50  39  54 / 100   0  10  30  20
Knoxville McGhee Tyson Airport, TN  66  29  48  37  50 / 100   0  10  30  30
Oak Ridge, TN                       63  28  47  35  49 / 100   0  10  30  20
Tri Cities Airport, TN              64  26  45  32  44 / 100   0  10  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 2 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...NONE.
&&
Hazardous weather outlook, Dec 6, 3:57 AM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
357 AM EST Mon Dec 6 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
357 AM EST Mon Dec 6 2021 /257 AM CST Mon Dec 6 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Gusty winds can be expected across some of the higher elevations
with gusts up to 50 mph possible. A Wind Advisory has been issued
for the higher elevations of the Smoky Mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday night into Wednesday morning, isolated to scattered light
rain showers will move into the region with a changeover to light
snow across portions of the area. Minor accumulations of a few
tenths of an inch of snow are possible across extreme northeast
TN, southwest VA, and the east TN mountains with the best chance
for accumulation above 2500 feet. The central TN Valley may see
some brief, light snow showers but no accumulation expected.

The remainder of the week, the probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 3:44 AM ESTWind AdvisoryMRXBlount, Cocke, Sevier10 hr
Dec 6, 9:06 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Scott, Union39 min
Dec 6, 9:19 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie56 min
Dec 6, 9:46 AM ESTSpecial Weather StatementMRXAnderson, Claiborne, Grainger, Hamblen, Hancock, Knox and 1 more44 min
Dec 6, 10:02 AM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.